Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Why am I still experiencing heart problems after stopping Geodon?

I was on Geodon for 2 wks about 1.5 months ago. During that time I was on the 40 MG for about 10 days and 80 MG for about 4 days. I had a slew of very bad side effects. However, I was forced to stop taking Geodon when I was rushed to the ER with a heart rate of 160 BPM.

I was forced to stop Geodon cold turkey because of this and went on a Beta Blocker. Plus, I had bloodwork, CT scan of heart, numerous EKGs...all normal.

However, long after stopping Geodon, I still am having heart issues. Two weeks after stopping Geodon, I went to the ER once more since then for high heart rate (170 BPM). Now, a month and a half later, my heart rate is STILL having issues. It has gotten 100-120 several times when I was stressed out and only through calming myself was I able to get it down.

How long am I going to have heart issues? Why am I still experiencing heart issues after stopping Geodon? Is this part of the withdrawal symptoms? Or is this permanent damage?

I am very desperate. This is destroying my life and I don't know what to do.
5 Responses
Avatar universal
This is a question with your post asking about the difference between Sinus Tachycardia and SVT in mind, All of your tests showed normal heart and Sinus Tachycardia. Did you start the beta blocker, Metoprolol, when you started showinf withdrawal symptoms from Geodon? Normally, people don't get metoprolol for just having Sinus Tachycardia and everything else is fine. It also sounds like there is anxiety involved? Even anxiety and running around in a stressful situation or being scared will cause the heart to pound. If it is sinus tachycardia with withdrawal, and you have a healthy body with everythng in nomal ranges, I can only guess the metoprolol is only prescribed while you are going through withdrawal, which doesn't last forever. So I imagine the metoprolol will be weaned down also, and you will be off it when the withdrawal is over.

I was on high dose Geodon a long time ago for months. i'm not suffering from heart damage or any kind of cardiac problems with a normal heart rate and a normal blood pressure, The only time my heart rate and blood pressure goes up is when I endure physical or mental stress and that is normal. If the heart doesn't change every once in a while during anyone's lifetime, that is a big problem because it means the heart is not responding to demands made on it.
Avatar universal
As I said before. Instead of worrying about it, ask your cardiologist and psychiatrist amd give them the option and permision to talk to each other so you can get a better idea of why you are being treated with metoprolol and how long will you be on it or what is the likelihood of you having heart damage, which since everything is checked out thoroughly, I doubt you have heart damage. It would show up on those tests. How is your life destroyed if all the tests are normal, your blood pressure is normal,  and you have no cardiac problems.

Just  to throw it out there on the table, heart rate slows down when people meditate or do some kind of mindfulness exercise. It has other good effects as well, and the great thing about it, is that it has no bad side effects, and the good effects last longer than simply during the mindfulness exercise, especially the meditation. People use it for pain control. I can see hpw it would help with lessening withdrawal effects.
Avatar universal
I meant if the heart rate doesn't change, not the heart itself, in response to demands of stress.
Avatar universal
Thank you for your answer. I started Metoprolol right after I stopped Geodon (the ER docs gave me it), at that point I hadn't started experiencing withdrawal symptoms since I had just stopped the drug.

Also, I have a lot of anxiety. The withdrawal symptoms I had were/are: chills, depression, anxiety, headache, and twitching (just recently noticed this).

Did you experience twitching by any chance? Another thing I'm worried about is that Geodon messed up my nervous system since now I get random twitches all over throughout the day.
Avatar universal
No twitches with the Geodon,  I had tremor with other meds and they went aware. With the Geodon, I was tsken off of it abruptly too for another reason, and I honestly did not experience withdrawal, and the problem which I had developed was quickly resolved when the medication was stopped. Not same day, but over a week.

I have to say i get nervous twitches when I am really, really upset and nervous, as well as tremors. it sounds like a lot of your concerns are anxiety related, You may be on metoprolol just for that also. Honestly, I don't think you want your heart to be constantly and unchangingly staying in normal sinus rhythm all the time. People who have heart rates that never change to whatever demand it is going through, means they are in big, big, trouble, and they would be in the hospital in an intensive care cardiac unit. It would be like asking you to keep walking a steady pace in response to being attacked, getting excited or whatever. You basically wouldn't be living right now if that happened. You don't sound like you have a heart problem. Your heart sounds like it is responding the way it should resoond.

This is anxiety I read in your post, not heart damage or nervous system problems. You were on Geodon for a short time, and even shorter on the highest dose. I think you can take a nice big breath in and a long breath out on that,

I think your anxieties are running you right now. Have you talked to your psychiTrist about all your fears. We all worry about things like this. I thought anout it too, but I don't let it run me. I alway ran it by my doctor.  When I was getting anxious anout it, I asked my dr. and sounded it out with him. With me, I tend to endure things.  He steps in and intervenes. With my informed consent, of course, whether it is medication, treatment, consultnor suggestion. My therapist also really worked with me when I would just suffer through and encouraged me to let the doctor know or when anxiety overran reason and my judgement on my own care faltered.

i was on a couple of drugs that definitely caused tremors, tics, restless feet, and other movement problems, and I no longer had them when the drugs were removed, which I am glad to say.




Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.